Antibiotics, including erythromycin, neomycin, polymysxin B and vancomycin, as well as cancer medications, including mechlorethamine and vincristine, and water pills, including bumetanide, furosemide or ethacrynic acid all have the ability to cause or worsen tinnitus. Some patients will experience tinnitus after using antidepressants or quinine medications.
Now make your toes as tight as you can, really scrunch them up. Hold them like this for a moment – and relax. Now do the same with your ankles, then your calf muscles, your thighs… work all the way up your body to your head, making sure you tense, hold for a moment, and then release the tension. Once you’ve done this with your whole body, focus again on your breathing – notice the rhythm, it should be even and calm.
The researchers next tested whether tinnitus could be reversed in noise-exposed rats. The animals received VNS paired with various tones other than the tinnitus frequency 300 times a day for about 3 weeks. Rats that received the treatment showed behavioral changes indicating that the ringing had stopped. Neural responses in the brain's auditory cortex returned to their normal levels as well, indicating that the tinnitus had disappeared.
Acoustic neural stimulation is a relatively new technique for people whose tinnitus is very loud or won’t go away. It uses a palm-sized device and headphones to deliver a broadband acoustic signal embedded in music. The treatment helps stimulate change in the neural circuits in the brain, which eventually desensitizes you to the tinnitus. The device has been shown to be effective in reducing or eliminating tinnitus in a significant number of study volunteers.

Tinnitus can be triggered by a variety of different causes, and it varies dramatically from person to person. Some of the causes result in permanent tinnitus that may require treatment, while others result in temporary tinnitus that disappears on its own. Common causes of tinnitus include hearing loss, wax buildup, stress, exposure to loud noises, certain disorders, and certain medications. To learn more about the various causes of tinnitus, check out our page What Causes Tinnitus?
When a medication is ototoxic, it has a toxic effect on the ear or its nerve supply. In damaging the ear, these drugs can cause side effects like tinnitus, hearing loss, or a balance disorder. Depending on the medication and dosage, the effects of ototoxic medications can be temporary or permanent. More than 200 prescription and over-the-counter medicines are known to be ototoxic, including the following:
^ Langguth B, Goodey R, Azevedo A, et al. (2007). "Consensus for tinnitus patient assessment and treatment outcome measurement: Tinnitus Research Initiative meeting, Regensburg, July 2006". Tinnitus: Pathophysiology and Treatment. Progress in Brain Research. 166. pp. 525–36. doi:10.1016/S0079-6123(07)66050-6. ISBN 978-0444531674. PMC 4283806. PMID 17956816.
Tinnitus can be triggered by a variety of different causes, and it varies dramatically from person to person. Some of the causes result in permanent tinnitus that may require treatment, while others result in temporary tinnitus that disappears on its own. Common causes of tinnitus include hearing loss, wax buildup, stress, exposure to loud noises, certain disorders, and certain medications. To learn more about the various causes of tinnitus, check out our page What Causes Tinnitus?
Microvascular compression may sometimes cause tinnitus. According to Levine (2006) the quality is similar to a "typewriter", and it is fully suppressed by carbamazepine. It seems to us that response to carbamazepine is not a reliable indicator of microvascular compression as this drug stabilizes nerves and lowers serum sodium. Nevertheless, this quality of tinnitus probably justifies a trial of oxcarbamazine (a less toxic version of carbamazepine).
If you have tinnitus, you might be feeling frustrated and helpless, but there is hope! The first step is to consult a hearing care professional at one of our consumer-reviewed clinics. There are also audiologists who specialize in managing tinnitus and many non-medical ways to help you regain your quality of life. Learn more through the links here and, when you’re ready, let us help you connect with a professional in your area.
Steven Doerr, MD, is a U.S. board-certified Emergency Medicine Physician. Dr. Doerr received his undergraduate degree in Spanish from the University of Colorado at Boulder. He graduated with his Medical Degree from the University Of Colorado Health Sciences Center in Denver, Colorado in 1998 and completed his residency training in Emergency Medicine from Denver Health Medical Center in Denver, Colorado in 2002, where he also served as Chief Resident.
Pulsatile tinnitus is a rare type of tinnitus that sounds like a rhythmic pulsing in the ear, usually in time with your heartbeat. A doctor may be able to hear it by pressing a stethoscope against your neck or by placing a tiny microphone inside the ear canal. This kind of tinnitus is most often caused by problems with blood flow in the head or neck. Pulsatile tinnitus also may be caused by brain tumors or abnormalities in brain structure.
In many cases, tinnitus is caused by hyperactivity (or too much activity) in the brain’s auditory cortex. “When there’s damage or a loss of input in the ear [such as hearing loss, head trauma, or a blood vessel problem], the brain tries to turn up certain channels in order to compensate,” Dr. Kilgard explains. When the brain doesn’t get that tuning quite right, the result is tinnitus.

Earwax (ear wax) is a natural substance secreted by special glands in the skin on the outer part of the ear canal. It repels water, and traps dust and sand particles. Usually a small amount of wax accumulates, dries up, and then falls out of the ear canal carrying with it unwanted particles. Under ideal circumstances, you should never have to clean your ear canals. The absence of ear wax may result in dry, itchy ears, and even infection. Ear wax may accumulate in the ear for a variety of reasons including; narrowing of the ear canal, production of less ear wax due to aging, or an overproduction of ear wax in response to trauma or blockage within the ear canal.

You don’t need to enroll in an eight-week program to get started with mindfulness training. Participants in the MBTSR program all received a copy of the groundbreaking book “Full Catastrophe Living” by Jon Kabat-Zinn. Kabat-Zinn’s book is the premier manual for practicing mindfulness in daily life. You will learn about, and be encouraged to practice, meditation and breathing techniques that can help draw your focus away from tinnitus.
Experts believe that tinnitus is associated with neural (brain and nerve) injuries that affect the auditory pathway and therefore someone’s ability to hear sounds. (10) Most of the time, tinnitus is a result of a disorder that affects parts of either the outer, inner or middle ear. The good news is that the majority of cases are not linked to any serious illness, although some cases are.
Loud noise exposure: Being exposed to occupational loud noise on a regular basis from heavy equipment, chain saws or firearms is a common cause of tinnitus. However, even if you don’t work in a noisy environment, you can still suffer the effects of noise exposure by listening to loud music through headphones, attending live music performances frequently and engaging in noisy hobbies.
×